Medical Oncology· Topic 12.10 Complications of cancer and its treatment· 12.10.10

Chemotherapy-induced nausea and vomiting

Chemotherapy-induced nausea and vomiting (CINV) is emesis triggered by cytotoxic therapy through serotonin, substance P, and dopamine pathways converging on the brainstem chemoreceptor trigger zone. Risk is stratified by the emetogenic potential of the regimen, and high-risk regimens such as cisplatin or anthracycline-cyclophosphamide combinations are prevented with a four-drug regimen of an NK1 antagonist, a 5-HT3 antagonist, dexamethasone, and olanzapine.

12 min read2 practice questions8 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Definition: chemotherapy-induced nausea and vomiting (CINV) is nausea and emesis provoked by cytotoxic or targeted antineoplastic therapy, from direct stimulation of gut and brainstem emetic pathways.

  • Epidemiology

    Near-universal exposure: most patients receiving systemic chemotherapy carry some CINV risk, and unprophylaxed high-emetogenic-risk regimens produce vomiting in over 90% of patients.

  • Risk factors

    Regimen emetogenicity: cisplatin, cyclophosphamide above 1,500 mg/m2, carmustine, dacarbazine, mechlorethamine, and streptozocin carry high emetogenic risk; an anthracycline combined with…

  • Pathophysiology

    Peripheral trigger: cytotoxic drugs injure gastrointestinal mucosa and enterochromaffin cells, which release serotonin; serotonin binds 5-HT3 receptors on vagal afferent nerve terminals and dominates the acute, first-24-hour phase.

  • Clinical features

    Acute phase: nausea and vomiting beginning within minutes to hours of chemotherapy and typically resolving within 24 hours, driven predominantly by the serotonin/5-HT3 pathway.

  • Differential diagnosis

    Bowel obstruction or ileus: absent bowel sounds or high-pitched rushes, distention, and air-fluid levels on imaging distinguish it from CINV, rather than a strict temporal link to the infusion.

  • Diagnosis

    What establishes the diagnosis: CINV is a clinical diagnosis made from the temporal relationship between symptom onset and the chemotherapy infusion in a patient without another identified cause; no single test confirms it.

  • Management

    First, match prophylaxis to emetogenic risk before cycle 1: high-risk regimens (above 90% vomiting risk unprophylaxed: cisplatin, cyclophosphamide above 1,500 mg/m2, carmustine, dacarbazine…

  • Complications

    Dehydration and acute kidney injury: from sustained inability to maintain oral intake, worsened by nephrotoxic agents such as cisplatin.

  • Prognosis

    Acute and delayed CINV: highly controllable with guideline-concordant prophylaxis, unlike the era before 5-HT3 and NK1 antagonists replaced dopamine-antagonist-based regimens as standard.

  • Prevention

    Match prophylaxis to the emetogenic tier of every new regimen before the first dose, since risk is set by the drugs and doses given, not discovered after a patient vomits.

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.